Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Great Falls, MT

May 13, 2007Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 13, 2007, 3:18 PM MDT for Gallatin County, Montana. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 3:18 PM MDT (21:18 UTC)
Expired
May 13, 2007, 4:00 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 185 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:20 PM MDTHAIL 0.55 Sw Bozeman, MT
May 13, 3:20 PM MDTHAIL 1.256 Sw Bozeman, MT
May 13, 3:23 PM MDTHAIL 0.5Bozeman, MT
May 13, 3:25 PM MDTHAIL 1.53 Nw Bozeman, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 132119
SVRTFX
MTC031-132200-
/O.NEW.KTFX.SV.W.0013.070513T2118Z-070513T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GALLATIN COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF BOZEMAN...

* UNTIL 400 PM MDT

* AT 315 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER BOZEMAN. THIS THUNDERSTORM WAS MOVING TO
  THE NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELGRADE AND BOZEMAN.

THIS ALSO INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 281 AND 289.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED
5 MILES SOUTH OF BOZEMAN WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4581 11129 4554 11109 4571 11084 4617 11083

$$

BRUSDA
2 follow-up statements
000 
WWUS55 KTFX 132133
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 PM MDT SUN MAY 13 2007

MTC031-132200-
/O.CON.KTFX.SV.W.0013.000000T0000Z-070513T2200Z/
GALLATIN MT-
331 PM MDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN GALLATIN COUNTY...

AT 328 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL...UP TO GOLF 
BALL SIZE. THIS STORM WAS LOCATED JUST NORTH OF BOZEMAN...MOVING 
NORTHEAST AT
20 MPH.

THIS ALSO INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 281 AND 288.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF GALLATIN COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR  
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4581 11129 4554 11109 4571 11084 4617 11083

$$
000 
WWUS55 KTFX 132155
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT SUN MAY 13 2007

MTC031-132204-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-070513T2200Z/
GALLATIN MT-
354 PM MDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
EXPIRES AT 400 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
THE BOZEMAN AREA HAS EXITED THE COUNTY.

LAT...LON 4581 11129 4554 11109 4571 11084 4617 11083

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:31 PM MDT, 47 minutes earlier.

Area forecast discussion, May 13, 2:31 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT SUN MAY 13 2007

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A TIGHTLY WOUND UPPER LEVEL LOW OVER
EASTERN WASHINGTON AND NORTHERN IDAHO WILL MOVE ACROSS THE
FORECAST AREA TONIGHT. CURRENTLY THERE ARE NUMEROUS SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MONTANA. INDIVIDUAL CELLS
ARE MOVING NORTHEAST...WHILE THE AREA OF SHOWERS AND STORMS ARE
PUSHING EAST. HIGHEST POPS THIS EVENING WILL BE IN THE EAST AND
DECREASE AS YOU MOVE WEST. THERE IS STILL AN OUTSIDE CHANCE A
THUNDERSTORM COULD BECOME SEVERE IN GALLATIN...MEAGHER AND FERGUS
COUNTIES. MOST OF THE STORMS THOUGH WILL CONTAIN PEA SIZED HAIL
AND HEAVY RAIN. A FEW SHOWERS WILL LINGER AFTER MIDNIGHT AND
POSSIBLY INTO MONDAY MORNING.

THE UPPER LEVEL LOW WILL BE EXITING THE AREA MONDAY MORNING.
NORTHWEST FLOW BEHIND THE SYSTEM WILL BRING COOL AIR INTO THE AREA.
HIGHS ON MONDAY WILL BE NEAR NORMAL TO A FEW DEGREES BELOW NORMAL.
AN UPPER LEVEL RIDGE STARTS TO BUILD OVER THE NORTHERN ROCKIES
MONDAY NIGHT AND WILL BE CENTERED OVER IDAHO AND WESTERN MONTANA BY
TUESDAY AFTERNOON. THIS WILL RESULT IN WARMER CONDITIONS WITH HIGHS
CLIMBING BACK ABOVE NORMAL FOR TUESDAY. MEIER

TUESDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE WILL BUILD
OVER NORTH CENTRAL AND SOUTHWEST MONTANA TUESDAY NIGHT INTO
WEDNESDAY FOR WARMING TEMPERATURES. THE AIRMASS WILL BECOME SLIGHTLY
UNSTABLE IN THE SOUTH ON WEDNESDAY FOR A SLIGHT CHANCE OF MOUNTAIN
SHOWERS AND THUNDERSTORMS THERE. HAVE DROPPED THE CHANCE OF
PRECIPITATION IN THE NORTH FOR WEDNESDAY. THE RIDGE WILL BEGIN TO
FLATTEN SOMEWHAT WEDNESDAY NIGHT INTO THURSDAY BUT THE INSTABILITY
SHOULD BE CONFINED TO THE SOUTH SO HAVE AGAIN DELETED THE CHANCE OF
PRECIPITATION IN THE NORTH. TEMPERATURES WILL REMAIN WARM. AN UPPER
LEVEL TROUGH WILL APPROACH THE PACIFIC NORTHWEST THURSDAY NIGHT
THROUGH SATURDAY...FOR A MORE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT OVER THE AREA. THIS WILL BRING THE AREA A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT WILL ALSO PASS THROUGH
THE AREA THURSDAY NIGHT INTO FRIDAY FOR GRADUALLY COOLING...BUT
STILL ABOVE NORMAL...TEMPERATURES. THE TROUGH WILL MOVE INTO THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...FOR AN EVEN BETTER CHANCE
OF PRECIPITATION. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL
LEVELS.  COULSTON/BLANK

&&

.AVIATION...
UPDATED 2020Z.
A BAND OF SHOWERS AND THUNDERSTORMS FROM SOUTHWEST MONTANA TO NORTH
CENTRAL MONTANA WILL CONTINUE INTO THE EARLY EVENING HOURS. EXPECT
GENERALLY VFR CONDITIONS BUT THERE WILL BE SCATTERED MVFR CEILINGS
AND VISIBILITIES MAINLY IN SHOWERS AND THUNDERSTORMS. DRIER AIR WILL
SPREAD INTO SOUTHWEST MONTANA BY DARK AND THEN SHOULD SPREAD
NORTHEAST THE REST OF TONIGHT. THERE IS SOME QUESTION OF WHETHER THE
NORTHERN SITES OF KCTB AND KHVR WILL SEE CLOUDS GO SCATTERED. IN ANY
CASE MOISTURE FROM CANADA WILL SPREAD SOUTH LATE TONIGHT INTO MONDAY
MORNING OVER THE PLAINS SO ANY SCATTERED CLOUDS WILL BECOME BROKEN.
ALTHOUGH EXPECT VFR CONDITIONS MONDAY MORNING WITH THESE CLOUDS
WOULD NOT BE SURPRISED TO SEE AT LEAST LOCAL MVFR CEILINGS. BLANK
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  60  39  69 /  50  10   0   0
CTB  34  60  34  69 /  30  10   0   0
HLN  43  64  41  74 /  30  10   0   0
BZN  39  66  34  74 /  50  10   0   0
WEY  29  61  27  71 /  30  20   0   0
DLN  38  66  35  72 /  20   0   0   0
HVR  41  61  39  71 /  80  20   0   0
LWT  39  55  35  64 /  80  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...COULSTON/BLANK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 13, 4:29 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 AM MDT SUN MAY 13 2007

MTZ050-051-053>055-141115-
JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
429 AM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON. THESE SHOWERS AND THUNDERSTORMS MAY HAVE SMALL HAIL AND
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>049-052-141115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-
429 AM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:22 PM MDTSevere Thunderstorm WarningTFXLiberty23 min
May 13, 2:48 PM MDTSevere Thunderstorm WarningTFXJudith Basin18 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.